Clostridium difficile is one of the most common healthcare-associated infections. Pseudomembranous colitis is a serious complication of Clostridium difficile infection (CDI) after septic surgery and antibacterial therapy. A sudden white blood cell (WBC) count increase and extremely high leucocytosis may be a predictor of a poor outcome.
A 77 years old male was hospitalised because of lower leg osteomyelitis and was operated. He received antibacterial treatment with Cefazolin for three days and then developed a high WBC count. The course of the disease was fulminant, with a rapid increase in the WBC count up to 132,000/mm and a septic shock, and required cardiovascular and ventilatory support. The patient was started on intravenous Metronidazole (500 mg every eight hours) and oral Vancomycin (500 mg every six hours). The patient’s condition gradually improved over a period of six days. Then a hyperthermia above 39 degrees Celsius, hypotension and painful abdominal bloating developed, and the WBC count peaked to 186,000/mm. The blood cultures were positive for Klebsiella pneumoniae. The patient died.
In our case, we describe a community-onset, healthcare-facility-associated, severe CDI complicated by a blood stream infection. The administration of oral Vancomycin, which is highly active against the intestinal flora, could have been responsible for the persistence and overgrowth of Klebsiella pneumoniae.
Severe CDIs after orthopaedic surgery and antibacterial treatment complicated by the development of nosocomial infection significantly worsen the prognosis of the disease. Careful consideration of antibacterial therapy and early symptom recognition may help prevent catastrophic events.

Copyright © 2020 The Author(s). Published by Elsevier Ltd.. All rights reserved.